Lip moisturizer poisoningChapstick poisoning
This poisoning results from eating or swallowing lip moisturizers containing para-aminobenzoic acid.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
For information regarding allergic reactions to this substance, see para-aminobenzoic acid allergy.
Para-aminobenzoic acid is a naturally occurring substance that can absorb ultraviolet (UV) light. It is often used in sunscreen products, including lip moisturizers containing sunblocks.
Para-aminobenzoic acid is found in certain lip balm and moisturizers containing a sunblock. Chapstick is one brand name.
- Eye irritation (if the product touched the eye)
- Intestinal blockage
- Shortness of breath (with extremely high doses)
Do NOT make a person throw up unless told to do so by poison control or a health care professional.
Before Calling Emergency
Determine the following information:
- The patient's age, weight, and condition
- The name of the product (ingredients and strengths, if known)
- The time it was swallowed
- The amount swallowed
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
What to Expect at the Emergency Room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Blood and urine tests will be done. The patient may receive:
- Activated charcoal
- Fluids through an IV
- Medicines to treat symptoms
Recovery is very likely, since the ingredients are generally considered nontoxic.
Parkinson A, Ogilvie BW. Biotransformation of xenobiotics. In: Klaassen CD, ed. Casarett and Doull’s Toxicology: The Basic Science of Poisons. 7th ed. New York, NY: McGraw-Hill; 2008:chap 6.
Review Date: 8/3/2011
Reviewed By: Eric Perez, MD, Department of Emergency Medicine, St. Luke's-Roosevelt Hospital Center, New York, NY. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.